Clinical analysis of drug eruptions among inpatients seeking a consultation with the Department of Dermatology

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Drug eruptions are common in hospitalized patients. Rapid and accurate diagnosis is essential but often difficult. Objective: This study defined the clinical features and causative drugs among inpatients presenting with drug eruptions. Methods: We retrospectively analyzed the clinical and laboratory data of inpatients who sought consultations with the Dermatology Department for a diagnosis of drug eruptions. Results: A total of 228 patients were diagnosed with drug eruptions, and this study included 139 patients. The highest incidence of drug eruptions was observed in patients in their 50s (22.3%). The most common latent period was up to 1 week (57.6%). The most common drug eruptions were exanthematous eruptions (59.7%), acneiform eruptions (10.8%), and urticaria (9.3%). The most common causative drugs were antibiotics (53.2%), followed by anticancer drugs (19.4%), and contrast media (6.5%). Laboratory abnormalities included eosinophilia (15.8%), abnormal liver function tests (7.9%), leukopenia (4.3%), an elevated serum creatinine level (2.2%), and leukocytosis (0.7%). Conclusion: In descending order, the most frequent drug eruptions were exanthematous eruptions, acneiform eruptions, and urticaria, and the most common causative drugs were antibiotics, anticancer agents, and contrast media. Prompt diagnosis and discontinuation of the causative drug are important in this context. Clinicians should be aware of cutaneous adverse drug reactions.

Original languageEnglish
Pages (from-to)314-321
Number of pages8
JournalKorean Journal of Dermatology
Volume56
Issue number5
StatePublished - Jun 2018

Keywords

  • Cutaneous adverse drug reaction
  • Dermatological consultation
  • Drug eruption
  • Drug rash

Fingerprint

Dive into the research topics of 'Clinical analysis of drug eruptions among inpatients seeking a consultation with the Department of Dermatology'. Together they form a unique fingerprint.

Cite this